“Shaking in my boots”Last Updated:
Today’s Prompt: What’s your biggest Migraine related fear? How do you cope with it?
To date, I have been unable to find a preventive medicine that is sufficiently effective with tolerable side effects. There are a few current options that hold some promise, but I have not used them long enough to determine their effectiveness.
The only effective medication I have found is Zomig, which is a triptan that aborts most attacks within 2 hours of onset. I have been using it for over 15 years, carefully rationing the number of pills I take each week so that I don’t experience Medication Overuse Headache (MOH), otherwise known as “rebound”.
My biggest fear is that someday I will not be able to take this medication. I try not to think about this very often because the fear can easily take on a life of its own and consume my day.
There are 4 ways I envision this might occur:
- I might develop MOH. I would have to quit all pain medications and never use them again. In theory, stopping all pain medications should resolve any pain caused by MOH. However, I have been getting Migraine attacks as far back as I can remember. I didn’t have triptans when I was 5 years old and I still got way too many Migraines. I think my risk is low, but I can’t pretend that it doesn’t concern me.
- The medication might just stop working. Occasionally Zomig doesn’t work. When this happens I become fearful that it will not ever work again. Before using triptans, I would be in pain for days with frequent vomiting. I don’t ever want to go back to those dark days.
- The side effects I experience have changed over the years. While they are still tolerable and much preferred to the Migraine itself, it does concern me that one day I might develop side effects that I can no longer tolerate.
- I might develop another health condition that contraindicates the use of triptans. Triptans dramatically alter the bioavailability of serotonin, making them contraindicated when using SSRIs or MAO inhibitors commonly prescribed to treat depression and anxiety. They also rapidly decrease vasodilation, reducing blood flow throughout the body. This particular action can be dangerous for those with cardiovascular problems. Since cardiovascular disease and depression commonly occur comorbidly with Migraine disease, it is not unusual for a Migraine patient to be unable to use a triptan due to either one of these health problems.
I do a lot of positive self-talk and enlist the help of my loved ones to remind me of the facts before I become overwhelmed by these fears. I remind myself that I am very careful to avoid taking my medication too frequently and that my doctor closely monitors me for signs of MOH. I point out that no medication works all the time and plan for the days when Zomig just doesn’t work. My doctor has given me several options to treat a refractory (non-responsive) attack from using rescue medications (muscle relaxers and anti-emetics) to seeking help at the ER.
I also try to take care of my overall health to minimize my risk of developing a comorbid condition. This includes healthy eating choices and exercise to manage my weight and maintain a positive outlook on life.
And lastly, I am a proactive patient. While I have yet to find an effective preventive treatment to reduce my need to use Zomig, I continue to work with my doctors to explore my options and try new treatments whenever it is appropriate. I take extensive steps to avoid
known triggers (food, perfumes, etc.) and adjust my lifestyle when exposed to
triggers outside of my control (i.e. weather and hormonal changes).
National Migraine Awareness Month is initiated by the National Headache Foundation.
The Blogger’s Challenge is initiated by www.FightingHeadacheDisorders.com.